Hail, Livingston
- When
- May 22, 1:51 PM CST to 1:52 PM CST
- Where
- Livingston County, Pontiac
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -88.620
Nickel to quarter size hail was reported in Pontiac.
Severe thunderstorms moved across many areas of northern Illinois during the afternoon and evening hours of May 22nd. Heavy rain produced flash flooding in some areas and tornadoes were reported with some of the strongest storms that moved across far northern Illinois during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms moved across many areas of northern Illinois during the afternoon and evening hours of May 22nd. Heavy rain produced flash flooding in some areas and tornadoes were reported with some of the strongest storms that moved across far northern Illinois during the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 22, 1:09 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 209 PM CDT SUN MAY 22 2011 .MESOSCALE DISCUSSION... 205 PM CDT AS THE ATMOSPHERE CONTINUES TO QUICKLY DESTABILIZE EARLY THIS AFTERNOON...THUNDERSTORMS CAN BE SEEN DEVELOPING ALONG A REMNANT BOUNDARY/GRAVITY WAVE PROPAGATING EAST ACROSS PORTIONS OF CENTRAL ILLINOIS. WITH CU RAPIDLY DEVELOPING AND LATEST GUIDANCE INDICATING THAT THE ATMOSPHERE HAS BECOME MODERATELY TO STRONGLY UNSTABLE ACROSS CENTRAL ILLINOIS...ITS QUITE POSSIBLE THAT THERE COULD BE UPSCALE THUNDERSTORM GROWTH INTO THE SOUTHERN PORTIONS OF THE CWA...WHICH WOULD INCLUDE AREAS SOUTH OF INTERSTATE 80. THIS IS OUT AHEAD OF MAIN THUNDERSTORM DEVELOPMENT STILL ONGOING ACROSS FAR WESTERN ILLINOIS AND EASTERN IOWA. STILL MONITORING THE OVERALL SEVERE THREAT EARLY THIS AFTERNOON ACROSS THIS AREA...AS THEIR IS ALMOST A RACE BETWEEN THIS GRAVITY WAVE PUSHING EAST AND DESTABILIZATION OF THE ATMOSPHERE. EITHER WAY...THUNDERSTORMS TO PUSH EAST EARLY THIS AFTERNOON ALONG AND SOUTH OF INTERSTATE 80 WITH DAMAGING WINDS AND HAIL THE MAIN THREATS...WITH THE TORNADO THREAT ISOLATED AT THIS TIME AS FLOW REMAINS WEAKER AND MORE UNIDIRECTIONAL...WITH HIGH DEWPOINT DEPRESSIONS IN PLACE. STILL ANTICIPATE THUNDERSTORM DEVELOPMENT OFF TO THE WEST TO CONTINUE TODAY WITH BETTER CHANCES FOR WIDESPREAD COVERAGE INTO LATE AFTERNOON AND EVENING. TORNADO THREAT COULD STILL POSSIBLY INCREASE THIS AFTERNOON INTO THE EVENING AS LOW LEVEL MOISTURE INCREASES AND LLJ RAMPS UP. RODRIGUEZ PREVIOUS MESOSCALE DISCUSSION 1230 PM CDT JUST LOOKING OUTSIDE RIGHT NOW...ONE WOULD NOT THINK OF ANY STORMS CURRENTLY...BUT AS WE SPEAK THE ENVIRONMENT IS GEARING ITSELF UP FOR THE POTENTIAL FOR WIDESPREAD THUNDERSTORMS ACROSS MUCH OF THE REGION THIS AFTERNOON INTO THE EVENING. MAIN THUNDERSTORMS TODAY WILL BE TIED TO AN UPPER LEVEL LOW SPINNING ACROSS THE CENTRAL PLAINS WITH AN ATTENDANT SURFACE LOW SITUATED OVER IOWA/MINNESOTA...AND COLD FRONT EXTENDING SOUTHWEST FROM THIS LOW THROUGH PORTIONS OF IOWA SOUTHWEST BACK INTO KANSAS. STRONG SOUTHWEST FLOW OUT AHEAD OF THIS SYSTEM IS USHERING A VERY WARM AND MOIST AIRMASS BACK NORTH ACROSS THE REGION. A QUASI WARM FRONT...PARTIALLY DUE IN PART TO THE PREVIOUS NIGHTS CONVECTION IS CURRENTLY SITUATED ACROSS PORTIONS OF IOWA INTO ILLINOIS WHERE DEWPOINTS ARE STAYING IN THE MID 50S TO THE NORTH...AND MID AND UPPER 60S SOUTH OF THIS BOUNDARY. STRENGTHENING LOW LEVEL FLOW TODAY WILL CONTINUE TO ADVECT THIS WARMER MORE MOIST AND UNSTABLE ENVIRONMENT NORTH INTO THE AREA THROUGH THE EARLY AFTERNOON. CURRENTLY AM MONITORING A MID LEVEL SPEED MAX OF 60-70KT/SHORT WAVE TROUGH ROUNDING THE BASE OF THIS UPPER LEVEL LOW OFF TO THE WEST. AS THIS INTERACTS WITH DECENT SURFACE CONVERGENCE ALONG VARYING BOUNDARIES...THUNDERSTORM DEVELOPMENT WILL BE ON THE INCREASE. GOING INTO THE AFTERNOON...CURRENT CAP IN PLACE ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA WILL ERODE VIA AN ABUNDANCE OF SUNSHINE...AS LATEST VISIBLE IMAGERY IS SHOWING MAIN CLOUD SHIELD REMAINING OFF TO THE WEST ACROSS EASTERN IOWA. ALTHOUGH SATELLITE IS SHOWING SOME CU TRYING TO DEVELOP ACROSS WESTERN ILLINOIS...DONT ANTICIPATE LARGE SCALE GROWTH TO OCCUR UNTIL EARLY TO MID AFTERNOON ACROSS THE WESTERN CWA...AS LATEST SHORT RANGE GUIDANCE IS INDICATING THAT THIS CAP WILL BREAK. MAIN INSTABILITY AXIS CURRENTLY REMAINS OFF TO THE WEST FROM CENTRAL IOWA SOUTH INTO MISSOURI. EXPECT THIS AXIS TO SHIFT EAST THROUGH THE AFTERNOON WITH MLCAPE VALUES OF 2000-3000 J/KG EXPECTED. AS THIS SPEED MAX/TROUGH TRANSLATES EAST/NORTHEAST...IT WILL HELP TO PROVIDE 0-6KM BULK SHEAR VALUES OF 40-50KT...WHICH WILL BE EFFICIENT FOR SUPERCELL DEVELOPMENT. EXPECT THIS DISCRETE DEVELOPMENT TO OCCUR EARLY ON THIS AFTERNOON BEFORE THESE CELLS CONGEAL INTO LINE SEGMENTS LATER THIS AFTERNOON/EVENING. WITH THIS IN MIND...EXPECT THE GREATEST TORNADO THREAT TO BE EARLY ON ACROSS WEST/NORTHWEST ILLINOIS WHERE THE BEST SHEAR WILL BE HAD AS WELL AS BETTER BACKED SURFACE FLOW WILL RESIDE. ALTHOUGH...THERE STILL REMAINS THE THREAT FOR ISOLATED TORNADOES ACROSS THE REMAINDER OF NORTHEAST ILLINOIS WHERE INCREASED SHEAR/LOW LEVEL HELICITY COULD BE REALIZED ALONG LIFTING FRONTAL BOUNDARY. ALTHOUGH EXPECT THIS TO BE MORE ISOLATED WITH A LESSER CHANCE AS BETTER FORCING WILL REMAIN FURTHER TO THE WEST. THEN EXPECT LINE SEGMENTS TO DOMINATE BY LATE THIS AFTERNOON/EVENING AS THIS SYSTEM AND BETTER FORCING SHIFT EAST. LATEST GUIDANCE IS TAKING THE AFOREMENTIONED MID LEVEL SPEED MAX MORE NORTHEAST WITH TIME...AND KEEPING OVERALL BETTER BULK SHEAR VALUES TO THE WEST. ALTHOUGH...EXPECT THESE THUNDERSTORMS TO BREAK AWAY AND SPREAD EAST AS A MODERATELY UNSTABLE AIR MASS WILL STILL BE IN PLACE. ALSO...STRENGTHENING LOW LEVEL FLOW WILL INCREASE 0-3KM BULK SHEAR VALUES TO VALUES MORE THAN EFFICIENT TO HELP SUSTAIN THUNDERSTORM DEVELOPMENT TO THE EAST. ITS DURING LATE AFTERNOON/EARLY EVENING THAT THIS LINE WILL RAPIDLY PUSH EAST REACHING NORTHEAST ILLINOIS AND NORTHWEST INDIANA. ALTHOUGH THERE WILL STILL BE A CHANCE FOR TORNADOES...THE GREATER THREATS WILL BE DAMAGING WINDS AND HAIL INTO THE LATTER PART OF THE EVENING. RODRIGUEZ && .DISCUSSION... 438 AM CDT SHORT TERM CONCERNS ARE HOW QUICKLY THREAT OF THUNDERSTORMS SPREADS FROM CENTRAL ACROSS THE LOCAL FORECAST AREA TODAY...AND THE POTENTIAL FOR SEVERE THUNDERSTORMS LATER TODAY. AN OUTFLOW BOUNDARY CONTINUES TO MOVE QUICKLY EASTWARD ACROSS NORTH CENTRAL IL AND SOUTHEAST WI WHILE THE SOURCE THUNDERSTORM CLUSTER WEAKENS AS IT LIFTS NORTH-NORTHEAST OVER EASTERN IA AND SOUTHWEST WI. THIS OUTFLOW HAS INITIATED CONVECTION IN CENTRAL AND PORTIONS OF NW IL EARLY THIS MORNING THOUGH INTENSITY OF CELLS DIMINISH AS THE MOVE NORTHEASTWARD. THIS IS DUE TO MID LEVEL TEMPERATURES OVER WEST CENTRAL IL SOME 3-4 DEGREES C COOLER THAN OVER NORTHEAST IL...FURTHER REMOVED FROM THE CENTER OF THE NORTHERN PLAINS UPPER LOW AND THE SHORT WAVE TROUGH ROTATING OVER THE MID MO AND MID MS VALLEYS. EXPECT A FEW SHOWERS AND THUNDERSTORMS TO CONTINUE TO BLOSSOM OVER THE WESTERN AND SOUTHWESTERN SECTIONS OF THE FORECAST AREA THIS MORNING WHERE STEEPER MID LEVEL LAPSE RATES IN PLACE AS THE SHORT WAVE TROUGH CONTINUES TO LIFT NORTHEAST OVER THE LOCAL AREA. CANNOT EXCLUDE A LOW THREAT OF THUNDERSTORM DEVELOPMENT FURTHER EAST LATER TODAY AS THE MID LEVELS COOL WITH THE UPPER LOW TRACKING FURTHER EAST TO CENTRAL MN BY 00Z AND DAYTIME HEATING AIDING DESTABILIZATION...PLUS REMNANTS OF THE OUTFLOW EXPECTED TO BE AROUND TO PROVIDE A FOCUS FOR CONVECTIVE INITIATION. LATER AFTERNOON AND THIS EVENING A VORT MAX CURRENTLY DROPPING SOUTHEASTWARD FROM THE CENTRAL ROCKIES ON THE WEST SIDE OF THE UPPER LOW WILL HAVE ROUNDED THE BASE AND BE SWINGING NORTHEASTWARD TO THE MID MS VALLEY ON THE EAST SIDE OF THE UPPER LOW. WITH SIGNIFICANT CAPE IN PLACE ALONG WITH MINIMAL CIN THIS IMPULSE EXPECTED TO INITIATE THUNDERSTORMS UPSTREAM IN THE AFTERNOON...SUSTAINING THEM AS THE MOVE NORTHEAST TO THE LOCAL AREA BY LATE AFTERNOON-EARLY EVENING. HIGH EQUILIBRIUM LEVEL...SIGNIFICANT POSITIVE ENERGY AREA...A RELATIVELY LOW FREEZING LEVEL AND SOMEWHAT DRY MID LEVELS COMBINED WITH DIRECTIONAL BUT MORE SIGNIFICANTLY SPEED SHEAR IN THE LOWER LEVELS POINT TO A RISK OF SEVERE THUNDERSTORMS LATER AFTERNOON INTO THIS EVENING. THREAT OF STORMS AND ACCOMPANYING SEVERE DROPS OFF MID EVENING ON BOTH DIURNALLY AND WITH SHORT WAVE TROUGH MOVING OVER SOUTHEAST WI...NORTHEAST IL AND NORTHWEST IN. WITH THE UPPER LOW AND ASSOCIATED SURFACE LOW CONTINUING ON TO THE UPPER GREAT LAKES OVERNIGHT AND MONDAY MORNING THE TRAILING COLD FRONT SLIPS SOUTH ACROSS THE LOCAL AREA AND THEN BECOMES STATIONARY ACROSS CENTRAL IL INTO NORTHEASTERN IND LATER IN THE DAY MON AS IT ALIGNS WITH THE UPPER FLOW. MODELS IN REASONABLE AGREEMENT IN MOVING A SHORT WAVE EAST-NORTHEAST FROM THE CENTRAL PLAINS TO SOUTHERN GREAT LAKES AND UPPER OH VALLEY DURING MON NIGHT AND TUE...WITH AN ASSOCIATED SURFACE WAVE TRACKING ALONG THE QUASITATIONARY BOUNDARY SOUTH OF THE LOCAL FORECAST AREA. BACKING LOW LEVEL FLOW AHEAD OF THE SURFACE WAVE RESULTS IN OVERRUNNING THE SURFACE BOUNDARY WHILE THE APPROACHING SHORT WAVE PROVIDES INCREASING UPWARD VERTICAL MOTION PUTTING THE SOUTHERN PORTIONS OF THE FORECAST AREA AT THE HIGHER THREAT OF SHOWERS AND THUNDERSTORMS. OUT AT 12Z WED MODELS STILL IN DECENT AGREEMENT IN TRACKING THE NEXT UPPER LOW SLOWLY EAST OUT OVER THE CENTRAL PLAINS. STRONGER DYNAMICS AND RETURN NORTHWARD OF THE SURFACE FRONT TO ACROSS THE FORECAST AREA WARRANT LOWER END LIKELY POPS WED. WARM AND SOMEWHAT HUMID CONDITIONS WILL PREVAIL UNTIL THE COLD FRONT PUSHES THROUGH THE AREA LATE MON-MON NIGHT. MUCH COOLER AIR ONCE AGAIN TAKES UP RESIDENCE OVER THE UPPER MIDWEST AND UPPER GREAT LAKES SOUTH ACROSS THE LOCAL AREA TUE ON INTO NEXT WEEKEND. TRS && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 18Z... * TIMING AND COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND EVENING * OUTFLOW AND WIND SHIFT TIMING AHEAD OF ANTICIPATED THUNDERSTORM SQUALL LINE THIS EVENING * POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL WITH SOME STORMS ED F //DISCUSSION...UPDATED 18Z... PUSH OF WARM MOIST AREA CONTINUES TO SURGE NORTHWARD INTO CHICAGO AIRSPACE THIS AFTERNOON COURTSEY OF 40 KT LOW LEVEL (5K FT) JET STREAK AHEAD OF THE UPPER LEVEL LOW OVER MINNESOTA. AIRMASS WILL CONTINUE TO DESTABILIZE AND WITH SUCH EXPECT TSTMS TO DEVELOP ALONG OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS AND IN ADVANCE OF DIFFUSE WARM FRONT ACROSS THE AREA. ONE SUCH BOUNDARY APPARENT ON GOES VIS IMAGERY FROM NEAR PIA SW TO COU. EXPECT TSTMS TO DEVELOP IN THE VICINITY OF THE TERMINALS AS EARLY AS 20-21Z WITH BEST PROBABILITY AND CONFIDENCE IN THUNDERSTORMS AT THE TERMINALS COMING WITH A SQUALL LINE EXPECTED TO COALESCE AS A RESULT OF MULTICELL CLUSTERS EARLY THIS EVENING. TORNADO WATCH TO THE WEST OF CHICAGO MAY NEED TO BE EXTENDED EASTWARD LATER... PLEASE MONITOR LATER FORECASTS. ED F //ORD AND MDW CONFIDENCE...UPDATED 18Z... * HIGH CONFIDENCE IN THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING * LOW CONFIDENCE IN TIMING AND COVERAGE OF THUNDERSTORMS THIS AFTERNOON * MEDIUM CONFIDENCE IN EXPECTATION FOR A SQUALL LINE TO PLOW ACROSS THE AREA THIS EVENING * LOW CONFIDENCE THAT DAMAGING WINDS OR LARGE HAIL MAY IMPACT TERMINALS - PLEASE MONITOR FOR LATER WARNINGS ED F //OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z... MONDAY NIGHT...VFR. OCNL SHRA ISO TSRA W/MVFR CIGS. TUESDAY THROUGH THURSDAY...VFR. OCNL MVFR WITH PERIODIC SHRA/TSRA. FRIDAY...VFR. SATURDAY...VFR TRENDING MVFR WITH SHRA. BEACHLER && .MARINE... 300 AM CDT MARINE FORECAST CHALLENGES RESIDE IN TWO PARTS. THE FIRST IS IN REGARDS TO INTENSITY OF FOG. THE SECOND CHALLENGE IS IN REGARDS TO WAVE HEIGHTS DUE TO A SOUTHERLY FLOW ADVECTING WARM/MOIST AIRMASS OVER A COOLER LAKE SURFACE. DISORGANIZED LOW PRESSURE REMAINS CENTERED OVER THE DAKOTAS THIS MORNING...HOWEVER GUIDANCE SUGGESTS THIS LOW WILL CONSOLIDATE INTO A MORE ROBUST LOW PRESSURE SYSTEM AND STEADILY LIFT NORTHEAST TOWARDS THE GREAT LAKES REGION TONIGHT. LOW PRESSURE WILL THEN PUSH NORTHEAST OF THE GREAT LAKES MONDAY. A TRAILING FRONTAL BOUNDARY WILL SWEEP FROM WEST TO EAST ACROSS THE REGION MONDAY...BECOMING WEST TO EAST ORIENTED JUST SOUTH OF LAKE MICHIGAN TUESDAY. THEN HIGH PRESSURE BUILDS INTO ONTARIO...PROVIDING FAVORABLE CONDITIONS FOR BUILDING WAVES FOR THE SOUTH/SOUTHWEST PORTIONS OF THE LAKE MIDWEEK. SATELLITE IMAGERY INDICATES PATCHY FOG OVER THE CENTRAL/NORTHERN PORTIONS OF LAKE MICHIGAN. WITH WARMER LAKE TEMPERATURES IN THE SHALLOW SOUTHERN SECTIONS FOG INTENSITY SHOULD REMAIN MINIMAL EARLY THIS MORNING. SHIP OBSERVATIONS EARLY THIS MORNING SUGGESTED VSBYS WERE AROUND ONE HALF NAUTICAL MILE. EXPECT SHORTLY AFTER DAYBREAK STRONGER WIND GRADIENT SHOULD AID IN PUSHING THE FOG FURTHER NORTH. ONCE FOG DISSIPATES THE CONCERN FOR BREEZY CONDITIONS INCREASES...HOWEVER WIND GUSTS WILL REMAIN BELOW SMALL CRAFT CONDITIONS FOR THE NEARSHORE WATERS AS WARM AIR SLIDING OVER THE COLD LAKE WILL LIMIT GUSTS AND WAVE BUILDING TODAY/TONIGHT. BEACHLER && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1056 AM CDT SUN MAY 22 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 231600- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1056 AM CDT SUN MAY 22 2011 /1156 AM EDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. * WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME OF WHICH MAY PRODUCE: VERY LARGE HAIL. DAMAGING WINDS. A FEW TORNADOES...WITH A POTENTIAL FOR ISOLATED STRONG TORNADOES. * AREAS AFFECTED AND TIMING: INITIATING ALONG AND WEST OF INTERSTATE 39 EARLY THIS AFTERNOON AND CONTINUING INTO THE EARLY EVENING HOURS. NORTHEAST ILLINOIS AND NORTHWEST INDIANA...INITIATING MID AFTERNOON...AND CONTINUING THROUGH THIS EVENING. * DISCUSSION: LOW PRESSURE CENTERED OVER EXTREME EASTERN SOUTH DAKOTA WILL LIFT NORTHEAST ACROSS CENTRAL MINNESOTA TODAY. AS IT DOES SO...A POOL OF HIGH DEW POINT AIR MAKING ITS WAY NORTH ACROSS THE MID MISSISSIPPI VALLEY WILL QUICKLY OVERSPREAD THE OUTLOOK AREA AS A 40 KT LOW LEVEL JET SHIFTS EASTWARD FROM MISSOURI AND EASTERN IOWA...INTO ILLINOIS. MEANWHILE...A 70 KT MID LEVEL JET MAX WILL PUNCH ACROSS THE UPPER MISSISSIPPI VALLEY. THIS...COMBINED WITH AMPLE SUNSHINE WILL RESULT IN RAPID AIR MASS DESTABILIZATION THIS AFTERNOON. WIND PROFILES SUGGEST THAT SOME DISCRETE STORMS THAT FORM THROUGH MID AFTERNOON WILL LIKELY BECOME SUPERCELLULAR...WITH A POTENTIAL FOR A FEW STRONG TORNADOES AND VERY LARGE HAIL. THIS IS MOST LIKELY FROM EASTERN IOWA AND FAR NORTHEAST MISSOURI...NORTHEASTWARD ACROSS ADJACENT AREAS OF WISCONSIN...AND WESTERN THROUGH NORTH CENTRAL ILLINOIS. DURING THE EVENING HOURS...STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AT THE NOSE OF THE MID LEVEL JET MAX. THIS WILL SUPPORT BOWING STRUCTURES WITHIN THIS LINE...WITH THE PRIMARY SEVERE THREAT SHIFTING MORE TO A DAMAGING STRAIGHT LINE WIND EVENT ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM MONDAY THROUGH TUESDAY NIGHT OVER THE SOUTHERN PORTIONS OF THE OUTLOOK AREA. THUNDERSTORMS ARE LIKELY ACROSS THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. A CHANCE OF THUNDERSTORMS WILL REMAIN FROM EAST CENTRAL ILLINOIS ACROSS NORTHWEST INDIANA ON THURSDAY. PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN IN FLOOD MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-231600- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1056 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST ILLINOIS THIS AFTERNOON...AND MAY BEGIN TO REACH THE ILLINOIS AND INDIANA SHORES BY LATE AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. WITH TIME...STORMS TO THE WEST OF LAKE MICHIGAN ARE EXPECTED TO FORM INTO A SQUALL LINE...WHICH WOULD BE APPROACHING THE ILLINOIS NEARSHORE WATERS THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY...MAINLY OVER THE FAR SOUTHERN END THE LAKE. THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT...WITH A SLIGHT CHANCE OF THUNDERSTORMS LINGERING INTO THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-231600- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1056 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS ARE LIKELY TONIGHT. STRONG STORMS ARE EXPECTED AND SOME MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT ON SOUTHERN LAKE MICHIGAN WITH A CHANCE OF THUNDERSTORMS CENTRAL SECTIONS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
The Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
22 thunderstorm wind, 17 hail, 6 tornado, 3 lightning, 1 flood, 1 flash flood. Local standard time, as filed.
Nickel to quarter size hail was reported in Pontiac.
Quarter size hail was reported on East Seegers Road.
Penny to quarter size hail was reported in Lombard. The quarter size hail report was from West Madison Street.
Power was lost after a 60 mph wind gust.
Nickel size hail was reported at the intersection of Jackson Street and Belvidere Street.
On the west side of Kankakee, several 4 to 6 inch diameter tree branches were reported down. A ten inch diameter tree was down in Small Memorial Park. A large branch fell onto a van on West Hawkins Street.
A semi truck rolled over on Interstate 57 near Clifton.
A tree was reported down and a grain bin was blown over when a line of strong thunderstorms hit the town of Ashkum.
Up to walnut size hail was reported across portions of Bradley and Kankakee as a line of thunderstorms moved through. Specific reports include penny size hail at the intersection of Grinnell Road and Interstate 57, and nickel size hail at the intersection of West Station Street and South Curtis Avenue. Walnut size hail was reported at North Street and Illinois Route 50.
Up to golf ball size hail was reported near the town of Beecher. Specific reports include golf ball and half dollar size hail approximately one and two miles south of Beecher, respectively, on Illinois Route 1. Half dollar size hail was also reported near the intersection of Ashland Avenue and Peotone-Beecher Road.
Water was overflowing many streets in Pontiac after 1.12 inches of rain fell in 30 minutes.
A house near the intersection of South Ashland Avenue and Peotone-Beecher Road caught on fire after being struck by lightning. The roof and second story were completely destroyed by the fire and the first floor was destroyed by water damage.
Wind gusts were estimated to 60 mph.
A semi truck was blown off of Route 47, about four miles south of Sibley.
Multiple power lines were blown down along Route 54 Between Gilman and Thawville.
Multiple power lines were blown down along Route 54 between Gibson City and Thawville.
Heavy rain fell across Watseka causing streets to flood. Many intersections were barricaded and closed due to flooding. One spotter reported that 1.61 inches of rain fell in 75 minutes. An emergency manager reported a storm total of 2.12 inches. A co-op observer reported 2.17 inches.
Wind gusts were estimated to 63 mph.
Penny to Quarter size hail was reported in Mount Morris.
Quarter size hail was reported at the intersection of Route 251 and Loves Park Drive.
A tornado touched down just east of Forreston, on Columbine Road near Illinois Route 72 in Ogle County. The tornado continued to the northeast with a near continuous path into Winnebago County. A mobile home lost part of its roof with walls partially collapsed in Adeline. Another double wide home lost a portion of its roof on Leaf River Road at Myrtle road. A couple of utility poles were also snapped or leaning over. The tornado crossed into Winnebago County on East Montague Road near South Conger Road.
The tornado touched down south of unincorporated Polo, just south of the intersection of Union Road and Judson Road. The roof of a cattle shed was blown off along Judson Road. Several beef cattle were in the shed and one was injured severely enough it had to be euthanized. A power pole on the east side of Union Road was blown down, leaning over the road toward the west. At this point the tornado was rated low end EF1 with winds estimated at 85-90 mph. The tornado widened slightly as it progressed to the east along Judson Road, and uprooted a 20 inch diameter fir tree. At this point the tornado was still at EF1 strength, and there were branches down. The tornado then moved east and its width widened to its maximum 200 yards. There was roof damage to sheet metal roofing on 4 buildings and a wood outbuilding that was left leaning over by the tornado. In this area several 2x4’s were speared into the ground from different directions and insulation was plastered on the east and northeast face of buildings. Another property just to the northeast of this point experienced six 16 inch diameter Norway Spruce trees snapped off, and a new wood power pole was snapped in half. It was here where the tornado reached its maximum intensity with winds at 100 mph. The tornado continued to the east maintaining its intensity (EF1 strength) another quarter mile to the east where a grain bin was ripped off its foundation and a portion of the roof blown off to the north up against a fence. After this the winds weakened as the tornado lifted. A couple of additional grain bins were blown over, small branches snapped off, and shingles blown off roofs. Winds were estimated at 70-80 mph. The tornado lifted at 10506 Judson Road at Bailey Road.
Estimated 70 to 80 mph winds just south of Mount Morris snapped power poles and caused heavy damage to barns and buildings in the area.
Large tree limbs and power lines were blown down.
This is a continuation of a tornado that started in Ogle County and crossed into Winnebago County on East Montague Road near South Conger Road. The path was nearly continuous briefly lifting near Kelly Road east of just Alworth Road, then continuing again into the west side of Machesney Park past the Kennedy Middle School which had part of its roof blown off. A persistent path of damage was observed until the end of the tornado’s life when damage became sporadic. Several damage indicators indicating a persistent EF1 rating were observed throughout the tornado’s path. There were numerous softwood trees snapped or uprooted, some up to 24-30 inches in diameter. A few hardwood trees up to 18 inches in diameter were also snapped. Many tree limbs were also downed. Structural damage included several collapsed outbuildings, damaged siding and fascia to homes, and shingles blown off roofs. Debris in numerous locations was deposited downstream from its origin, sometimes up to 400 yards. All of the damage suggested winds from 90-110 mph.
A brief tornado took out a dual wood truss electrical transmission line tower, tore off the gable and part of the roof of a house, peeled soffit and shingles from a couple other houses, and knocked down trees and limbs. Truck trailers were also overturned. The tornado was rated EF1 with estimated winds of 90 to 110 mph.
Numerous one foot diameter trees were reported down in and around Winnebago.
Several high wind and wind damage reports were received across eastern and southeastern Rockford as a line of severe storms moves through. Specific reports include estimated 70 mph gusts near Alpine Road and Harrison Avenue and estimated 75 mph gusts near Interstate 90 and Highway 20. One person was injured on Crosby Street on the near east side of Rockford when a tree fell onto a house. A large tree fell onto a car on Antelope Drive and destroyed the car. Another tree fell onto a car on Fairview Avenue. A pharmacy on Main street lost part of its roof and part of a wall was damaged. Tree limbs and power lines were blown down in many areas.
Numerous reports of large hail up to walnut size were received from the city of Rockford as a severe line of thunderstorms moved across the city. Some of the specific reports include: quarter size hail approximately four miles northwest of Rockford; quarter size hail at the intersection of Huffman Boulevard and Auburn street; penny to nickel size hail just east of downtown Rockford; quarter size hail at the intersection of Alpine Road and Harrison Avenue; half dollar size hail at the intersection of John Street and North Court Street.
Nickel size hail fell just north of Stillman Valley on Stillman Valley Road.
A tornado touched down just west of Latham Park. A pocket of intense and concentrated damage embedded in a more widespread area of straight-line wind damage was classified as tornadic with winds estimated at 90 to 100 mph. No structural damage was observed except where trees fell on houses.
A large tree was blown down onto a building near Route 251 and New Milford School Road. A nearby building suffered significant damage when a 50 foot ash tree fell onto the building.
Tree limbs, utility poles and power lines were blown down in many areas of Machesney Park.
Estimated 60 mph wind gusts in the town of Roscoe downed tree branches, bent a Dairy Queen flagpole in half, and caused damage at the Roscoe Fire Department including their training facility.
Several storage buildings sustained roof damage near Route 251 and Rockton Road.
A brief tornado touched down in the Rockton area between Route 251 and Interstate 90, just north of Rockton Road. Damage was observed around the Roscoe Fire Station, where a large garage door was blown in. Winds were estimated to be as high as 90-100 mph.
Numerous trees and wires were blown down across northern portions of Boone County near Poplar Grove.
Quarter size hail was reported between Interstate 90 and Highway 20 near Genoa Road.
At least 8 ten inch diameter trees were uprooted in Hebron. Power poles were blown down along Route 47 approximately 3 miles south of Hebron. A fence was downed at one of the schools.
Several trees were uprooted in Richmond. Route 12 was blocked by a fallen tree just east of Route 31.
Nickel size hail was reported at Interstate 39 and Route 72.
Nickel size hail was reported near the intersection of Route 12 and Old McHenry Road.
Lightning struck a pig-confined building along Kelley Road in Pecatonica. The damage was confined to the utility room and no livestock was lost.
Lightning struck a four story apartment building on Summit Drive causing damage to the roof and attic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304208, 304209, 304211, 304210, 304212, 304213, 304218, 316169, 304220, 304221, 304219, 304222, 307222, 304223, 304224, 304227, 307750, 305386, 305387, 304245, 304231, 304232, 304234, 304249, 304270, 304813, 304824, 316196, 307239, 304267, 304826, 304861, 304263, 304839, 304863, 305416, 316203, 316202, 304876, 315376, and more.